Florida, 2015

Lightning Strike in Florida, July 13, 2015

July 13, 2015 · NWS TBW · 1 event in 1 county or zone

Thunderstorms moved through the Florida peninsula during the afternoon and early evening hours. A lightning strike from one of these storms damaged a drinking water facility in Inverness.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms moved through the Florida peninsula during the afternoon and early evening hours. A lightning strike from one of these storms damaged a drinking water facility in Inverness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 13, 1:32 PM EST, 28 minutes earlier.

Area forecast discussion, Jul 13, 1:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
232 PM EDT MON JUL 13 2015

.SHORT TERM (THIS AFTERNOON-TUESDAY)...DIURNAL CONVECTION ONGOING
EXPECTED TO EXPAND INLAND INTO THE EVENING HOURS WHILE INDIVIDUAL
CELLS CONTINUE GENERALLY SOUTHWARD MOVEMENT. SOME STORMS MAY BE
STRONG WITH GUSTY WINDS AND HAIL POSSIBLE AS WELL.

MODELS IN GOOD AGREEMENT WITH UPPER HIGH DOMINATING THE SOUTHERN
PLAINS REGION WHILE UPPER TROUGH ALONG THE EASTERN SEABOARD DIGS
SOUTHWARD PRODUCING DIFFLUENT FLOW OVER THE FL PENINSULA AS A
SERIES OF UPPER VORT MAXES DROP INTO THE AREA.

LOW LEVEL SW FLOW TO SLOWLY DEEPEN TONIGHT THROUGH TUESDAY AS
ATLANTIC RIDGE AXIS HOLDS OVER THE FL STRAITS. LATEST LOCAL HI
REZ MODELS INDICATING CONVERGENT BAND OF CONVECTION TO DEVELOP
OVERNIGHT FROM ALONG THE SW FL TO TAMPA BAY AREA COASTAL
ZONES...SO HAVE HI END SCATTERED POPS THERE AND ISOLATED
ELSEWHERE. WARM AND MUGGY OVERNIGHT TEMPS TO CONTINUE ABOVE
SEASONAL NORMS WHILE DAYTIME TEMPS TO HOLD WITHIN A FEW DEGREES OF
NORMAL BUT HEAT INDEX REMAINS AROUND 100.

.LONG TERM (TUESDAY NIGHT-MONDAY)...MID/UPPER-LEVEL RIDGING WILL
HOLD OVER THE SOUTH-CENTRAL U.S. THROUGH THE PERIOD WITH A TROUGH
MOVING OFF THE EAST COAST TOWARD THE END OF THE WEEK. AT THE
SURFACE...TROUGHING NORTH OF THE AREA WILL KEEP THE SURFACE RIDGE
AXIS ACROSS FAR SOUTH FLORIDA...WHICH WILL KEEP A WEST TO
SOUTHWEST FLOW IN PLACE. WITH THIS PATTERN IN PLACE FOR
WEDNESDAY...EXPECT THE BEST RAIN CHANCES TO BE OVER THE GULF AND
COASTAL AREAS DURING THE OVERNIGHT AND EARLY MORNING HOURS AND
THEN TRANSITIONING INLAND DURING THE AFTERNOON AND EVENING. FOR
THURSDAY AND INTO THE FIRST PART OF THE WEEKEND...MID-LEVEL
TROUGHING PERSISTS WITH A SURFACE BOUNDARY DIPPING SOUTH OVER THE
PENINSULA...WITH HIGHER RAIN CHANCES AND COVERAGE EXPECTED. THE
SURFACE RIDGE AXIS LOOKS TO REMAIN POSITIONED TO OUR SOUTH INTO
EARLY NEXT WEEK...SO WEST TO SOUTHWEST FLOW WILL REMAIN IN PLACE.
TEMPERATURES THROUGH THE PERIOD WILL BE NEAR NORMAL...EXCEPT FOR
LOWS NEAR THE COAST...WHICH MIGHT BE A BIT ABOVE NORMAL DUE TO THE
ONSHORE WIND FLOW.

&&

.AVIATION...GENERALLY VFR CONDITIONS...EXCEPT IN AND NR SCATTERED
SHRA AND TSRA WITH BRIEF IFR OR LIFR VSBY AND CIGS THIS AFTERNOON
AND AGAIN TUESDAY.

&&

.MARINE...HIGH PRESSURE RIDGE OVER THE FL STRAITS TO KEEP MODERATE
TO OCCASIONALY GUSTY SW LOW LEVEL WIND FLOW AND SLIGHTLY ELEVATED
AND CHOPPY SEAS OVER THE EASTERN GULF WATERS THE REST OF THE
WEEK. THIS PATTERN PRODUCES EARLY MORNING INTO EARLY AFTERNOON
THUNDERSTORMS FOR THE COASTAL WATERS AND POSSIBLE WATERSPOUTS AS
WELL. AND AS ALWAYS...EXPECT WINDS AND SEAS HIGHER IN AND NEAR
STORMS...SO MARINERS NEED TO PLAN ACCORDINGLY.

&&

.FIRE WEATHER...ABUNDANT LOW LEVEL MOISTURE TO MIN RHS WELL ABOVE
CRITICAL LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  90  80  90 /  30  50  30  40
FMY  77  92  77  92 /  20  40  20  40
GIF  76  92  76  91 /  20  50  20  40
SRQ  78  90  79  91 /  40  50  30  40
BKV  75  91  75  90 /  20  40  30  50
SPG  80  90  79  90 /  40  50  30  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM...05/CARLISLE
Hazardous weather outlook, Jul 13, 4:35 AM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT MON JUL 13 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
535 AM EDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PLENTY OF MOISTURE WILL CONTINUE ACROSS THE REGION TODAY AND THIS
COMBINED WITH DAYTIME HEATING...THE SEA BREEZE...AND OUTFLOW
BOUNDARIES WILL LEAD TO SCATTERED THUNDERSTORMS. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...SMALL HAIL...
FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
THE SURFACE RIDGE AXIS WILL SHIFT SOUTH WITH A SOUTHWEST TO WEST
FLOW SETTING UP ALONG WITH PLENTY OF MOISTURE CONTINUING. THIS
WILL LEAD TO SCATTERED THUNDERSTORMS EACH DAY STARTING OUT OVER
THE COASTAL WATERS AND NEAR THE COAST EACH MORNING THEN MIGRATING
INLAND AND ACROSS THE FLORIDA PENINSULA EACH AFTERNOON AND
EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS AND FREQUENT DEADLY LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PRC

In the hours before

Special weather statement, Jul 13, 12:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
159 PM EDT MON JUL 13 2015

FLZ043-142-239-242-131845-
COASTAL CITRUS-SUMTER-INLAND LEVY-INLAND CITRUS-COASTAL CITRUS-
159 PM EDT MON JUL 13 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CITRUS AND SOUTHEASTERN
LEVY COUNTIES...

AT 158 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
RAINBOW LAKES ESTATES...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
INVERNESS...BEVERLY HILLS...HOMOSASSA SPRINGS...INVERNESS HIGHLANDS
NORTH...CRYSTAL RIVER AIRPORT...BLACK DIAMOND...INVERNESS HIGHLANDS
SOUTH...HERNANDO...STOKES FERRY...PINE RIDGE...CITRONELLE...BRENT
WOOD...RIVER LAKES MANOR...CITRUS HILLS...GOSPEL ISLAND...CRYSTAL
OAKS...LECANTO...CRYSTAL MANOR...CITRUS SPRINGS AND ARBOR LAKES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2912 8261 2912 8253 2905 8253 2904 8252
      2905 8247 2901 8242 2902 8240 2897 8232
      2881 8220 2884 8265
TIME...MOT...LOC 1758Z 359DEG 13KT 2905 8251

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Citrus

When
July 13, 2:00 PM EST
Where
Citrus County, 0.66 mi E of Inverness
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
28.839, -82.339

Florida Division of Emergency Management relayed a report of a water treatment facility in Inverness that was damaged by a lightning strike, disrupting the drinking water supply to the town. As a result, a boil water notice went into effect and was not lifted until July 20th.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578184.